Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Hastings, NE

March 23, 2018Phillips County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Mar 23, 2018, 8:08 PM CDT for Phillips County, Kansas. It was in force for 52 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2018, 8:08 PM CDT (01:08 UTC)
Expired
Mar 23, 2018, 9:00 PM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 8:15 PM CDTTSTM WND GST 611 W Logan, KSINITIAL SVR GUST. PK GUST OF 66 MPH OCCURRED AT 823 PM. THIS IS A CORRECTION TO THE PRVS LSR.
Mar 23, 8:15 PM CDTHAIL 1Logan, KSCORRECTS PREVIOUS HAIL REPORT FROM LOGAN. PICTURE RECEIVED OF HAIL. TIME ESTIMATED FROM RADAR.
Mar 23, 8:15 PM CDTHAIL 1Logan, KSPICTURE RECEIVED OF HAIL.
Mar 23, 8:28 PM CDTTSTM WND GST 66Logan, KSMESONET STATION E3001, LOGAN.
Mar 23, 8:33 PM CDTHAIL 1.753 W Glade, KS
Mar 23, 8:40 PM CDTTSTM WND GST 601 N Glade, KSVIA SPOTTER NETWORK.
Mar 23, 8:40 PM CDTHAIL 0.52 Nne Glade, KS
Mar 23, 8:44 PM CDTHAIL 15.7 E Phillipsburg, KSPENNY TO QUARTER SIZE HAIL.
Mar 23, 8:56 PM CDTTSTM WND GST 513 W Kirwin, KSMESONET STATION KRNK1, 3 W KIRWIN.
Mar 23, 8:56 PM CDTTSTM WND GST 513 W Kirwin, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WUUS53 KGID 240108
SVRGID
KSC147-240200-
/O.NEW.KGID.SV.W.0002.180324T0108Z-180324T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
808 PM CDT FRI MAR 23 2018

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southern Phillips County in north central Kansas...

* Until 900 PM CDT

* At 808 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Norton, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Phillipsburg, Logan, Agra, Kirwin, Prairie View, Glade and Speed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9963 3987 9963 3978 9907 3957 9907
TIME...MOT...LOC 0108Z 289DEG 40KT 3975 9975 

HAIL...1.00IN
WIND...60MPH
 
$$

Billings Wright
3 follow-up statements
299 
WWUS53 KGID 240122
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
822 PM CDT FRI MAR 23 2018

KSC147-240200-
/O.CON.KGID.SV.W.0002.000000T0000Z-180324T0200Z/
Phillips KS-
822 PM CDT FRI MAR 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN PHILLIPS COUNTY...

At 822 PM CDT, a severe thunderstorm was located near Speed, or 9
miles west of Phillipsburg, moving east at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Phillipsburg, Logan, Agra, Kirwin, Prairie View, Glade and Speed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9963 3987 9963 3978 9907 3957 9907
TIME...MOT...LOC 0122Z 283DEG 45KT 3970 9949 

HAIL...1.75IN
WIND...60MPH
 
$$

Billings Wright
216 
WWUS53 KGID 240143
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
843 PM CDT FRI MAR 23 2018

KSC147-240200-
/O.CON.KGID.SV.W.0002.000000T0000Z-180324T0200Z/
Phillips KS-
843 PM CDT FRI MAR 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN PHILLIPS COUNTY...

At 843 PM CDT, a severe thunderstorm was located near Agra, or near
Phillipsburg, moving east at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Phillipsburg, Agra, Kirwin and Glade. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9936 3985 9950 3984 9946 3981 9928
      3978 9907 3957 9907
TIME...MOT...LOC 0143Z 266DEG 38KT 3973 9921 

HAIL...1.75IN
WIND...60MPH
 
$$

Billings Wright
709 
WWUS53 KGID 240153
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
853 PM CDT FRI MAR 23 2018

KSC147-240200-
/O.CON.KGID.SV.W.0002.000000T0000Z-180324T0200Z/
Phillips KS-
853 PM CDT FRI MAR 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN PHILLIPS COUNTY...

At 853 PM CDT, a severe thunderstorm was located over Agra, or 8
miles east of Phillipsburg, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Phillipsburg, Agra, Kirwin and Glade. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9936 3985 9950 3984 9946 3981 9928
      3978 9907 3957 9907
TIME...MOT...LOC 0153Z 258DEG 24KT 3975 9917 

HAIL...1.00IN
WIND...60MPH
 
$$

Billings Wright

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:35 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 23, 6:35 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
635 PM CDT Fri Mar 23 2018

.SHORT TERM...(This evening through Saturday)
Issued at 223 PM CDT Fri Mar 23 2018

A weak frontal boundary near the NE/KS state line this afternoon
will become the focus for thunderstorm formation this evening.
Expect convection starting to initiate across the high plains the
past hour to spread east through the late afternoon and evening
hours. With some modest elevated instability and decent 0-6 KM
shear values present...could see a few of these storms reach
severe criteria...with large hail being the primary focus. Not
surprisingly...most of the short term guidance is hinting at some
thunderstorm development near and on the cool side of this
boundary this evening. As a result...expect to see some strong to
marginally severe storms ride this boundary similar to
HRRR/RAP/NAM...and blended this guidance to come up with shower
and thunderstorm coverage for this evening.

With the fairly progressive nature of these showers and
thunderstorms tonight...expect precipitation to come to an end
before daybreak Saturday...with cooler air filtering in across
the local area tomorrow. While there could be some clearing across
the southwestern half of the area tomorrow...clouds will likely
linger east of highway 281...with a cloudy and cool afternoon
anticipated as clouds wrap around the departing surface low.

.LONG TERM...(Saturday night through Friday)
Issued at 223 PM CDT Fri Mar 23 2018

A fairly active and seasonably cool start to the extended periods
is anticipated as troughiness across the west...followed by a
progressive northwestelry flow...will impact the local weather
through the end of next week.

While overall...not a lot of precipitation is anticipated with
a weak disturbance Saturday night...overnight low temperatures
came down a couple of degrees and these cooler lows justified the
continued mention of some light mixed precipitation across the
region. Evenso...qpf values will not amount to much...so do not
think this will be a large concern for the time being.

Thereafter...additional chances for precipitation are anticipated
periodically through the end of the week...as multiple weak
disturbances make their way across the local area. While no
particular day appears too threatening...could see a few isolated
thunderstorms in spots anywhere from late Sunday night through
Tuesday morning...although at this point they do not appear that
they will approach severe limits. Thereafter...the temperatures
will fluctuate around seasonal norms through the end of next
week...with some additional small chances of precip.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 635 PM CDT Fri Mar 23 2018

The main aviation forecast concern is in the first 6 hours with
the chance of thunderstorms, then a continued chance for IFR
ceilings to persist into the morning hours. Showers and
thunderstorms have developed and will impact both the KEAR/KGRI
terminals in the first 3 to 6 hours, with the best chance in the
first 3 hours. Have VCTS at this juncture, but will likely amend
for prevailing Thunderstorms. After the thunderstorms exit, low
clouds are expected with MVFR to IFR ceilings persisting into the
morning hours. Winds will become northerly.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Billings Wright
Hazardous weather outlook, Mar 23, 2:40 PM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
240 PM CDT Fri Mar 23 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
240 PM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to develop during the late
afternoon through evening hours. There is a slight risk that some
of these storms could produce hail to the size of quarters and
wind gusts to 60 mph...especially near the Nebraska and Kansas
state lines.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A wintry mix of freezing rain...sleet...and snow could occur
across portions of south central Nebraska late Saturday night
into Sunday morning. Precipitation amounts will be very light.

In addition...a few non-severe thunderstorms are possible across
portions of the outlook area late Sunday night through Monday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotters...please relay any reports of hail or strong thunderstorm
wind gusts to the National Weather Service late this afternoon
and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Mar 23, 7:40 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
740 PM CDT FRI MAR 23 2018

NEZ082-240115-
Furnas NE-
740 PM CDT FRI MAR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR FURNAS COUNTY UNTIL 815 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wilsonville, or 22 miles northwest of Norton, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oxford, Beaver City, Wilsonville, Hendley and Hollinger.

LAT...LON 4021 10019 4027 9963 4000 9963 4000 10019
TIME...MOT...LOC 0040Z 268DEG 33KT 4013 10006

Billings Wright
Local storm report, Mar 23, 7:45 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
745 PM CDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             5 NW HUNTLEY            40.26N 99.36W
03/23/2018  U0.75 INCH       HARLAN             NE   STORM CHASER

            45 MPH WINDS.

&&

THIES
Local storm report, Mar 23, 7:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
750 PM CDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             WILSONVILLE             40.11N 100.10W
03/23/2018  E0.50 INCH       FURNAS             NE   CO-OP OBSERVER

            COVERING THE GROUND.

&&

THIES
Local storm report, Mar 23, 8:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
803 PM CDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             EDISON                  40.28N 99.78W
03/23/2018  E1.00 INCH       FURNAS             NE   TRAINED SPOTTER

            MOSTLY NICKEL SIZE HAIL, A FEW UP TO THE
            SIZE OF QUARTERS.

&&

THIES
Special weather statement, Mar 23, 8:03 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
803 PM CDT FRI MAR 23 2018

NEZ073-082-083-240130-
Phelps NE-Harlan NE-Furnas NE-
803 PM CDT FRI MAR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHELPS...NORTHEASTERN
FURNAS AND NORTHERN HARLAN COUNTIES UNTIL 830 PM CDT...

At 803 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Loomis to near Edison. Movement was east
at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Holdrege, Oxford, Loomis, Funk, Edison, Atlanta, Huntley and Ragan.

LAT...LON 4035 9971 4035 9964 4044 9964 4051 9958
      4054 9918 4019 9918 4018 9985
TIME...MOT...LOC 0103Z 269DEG 42KT 4046 9955 4023 9973

Billings Wright
Special weather statement, Mar 23, 8:04 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
804 PM CDT FRI MAR 23 2018

NEZ074-084-240130-
Franklin NE-Kearney NE-
804 PM CDT FRI MAR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN AND
SOUTHEASTERN KEARNEY COUNTIES UNTIL 830 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hildreth, or 19 miles southeast of Holdrege, moving northeast at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hildreth, Upland, Heartwell and Norman.

LAT...LON 4061 9873 4060 9872 4031 9873 4019 9906
      4034 9918
TIME...MOT...LOC 0104Z 239DEG 32KT 4031 9904

Billings Wright

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 8:15 PM CDTSevere Thunderstorm WarningGIDPhillips45 min
Mar 23, 8:57 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith48 min
Mar 23, 9:42 PM CDTSevere Thunderstorm WarningGIDJewell, Smith21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.